Hail, Rapides
- When
- April 6, 10:00 PM CST
- Where
- Rapides County, 2.46 mi ENE of Deville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 31.360, -92.130
A pair of short waves moved across the region ahead of an approaching cold front. A couple rounds of thunderstorms resulted, with one super cell producing multiple tornadoes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LCH wrote it up.
A pair of short waves moved across the region ahead of an approaching cold front. A couple rounds of thunderstorms resulted, with one super cell producing multiple tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Apr 6, 8:44 PM CST, 1 hour 16 minutes earlier.
Area Forecast Discussion
National Weather Service Lake Charles LA
944 PM CDT Fri Apr 6 2018
.UPDATE...
Severe Thunderstorm Watch 38 is in effect for all of southeast
Texas... southern Louisiana including Sabine lake... Calcasieu
lake and Vermilion Bay until 5 am. Storms are moving south this
evening and will move into southeast Texas and southern Louisiana
through the evening into the overnight hours. Storms will produce
large hail... numerous cloud to ground lightning strikes... very
strong and gusty winds and isolated tornadoes are also possible.
Storms are running out in advance of a cold front that will push
through tomorrow.
&&
.PREV DISCUSSION... /issued 711 PM CDT Fri Apr 6 2018/
DISCUSSION...
07/00Z TAF Issuance.
AVIATION...
Gusty southerly winds will gradually decrease the next couple of
hours, with sky conditions trending MVFR areawide. Clusters of
strong to severe storms acrs northern LA will continue to develop
and organize as they move southward in concert with a cold front
tonight. This activity is first expected to affect AEX from
04-07Z, then continue southward toward the I-10 terminals by
09-10Z, with lower cigs/vsbys during periods of convection. Strong
wind gusts, frequent lighting and very heavy rainfall could
accompany the storms, along with the possibility of some hail.
Winds will shift northwesterly then northerly in the wake of the
front late tonight into early Saturday, with sustained speeds ~15
KT and gusts up to 25 KT during the day. Overrunning moisture will
maintain IFR to low MVFR cigs through the day.
24
PREV DISCUSSION... /issued 412 PM CDT Fri Apr 6 2018/
SYNOPSIS...
Possibility of Strong to Severe Storms from late evening into the
overnight. An Enhanced Risk of Severe weather is north of a Sam
Rayburn to Simmesport line, so this will include portions of the
Lakes area of Southeast Texas and Central Louisiana. A Slight
Risk of Severe weather is south of this line to the I-10 corridor.
Rua
DISCUSSION...
A surface wave/low over near the intersection of a dry line and
warm front in north central Texas will move eastward tonight as a
strong speed max/upper level disturbance moves east out of
Southern Plains. A few showers and thunderstorms will develop over
the forecast area in the warm sector with lift ahead of the
disturbance and instability from daytime heating. A few of these
storms in the northern zones may become strong with a threat of
hail and some rotation.
The better risk for severe weather will come later this evening
and overnight as a strong late season Canadian cold front begins
to interact with the warm sector. A mcs/squall line feature is
expected to develop along the front in Northeast Texas and
Northern Louisiana and surge into the forecast area late this
evening and gradually moving south during the overnight, before
weakening near the I-10 corridor before daybreak as instability
and CAPE wanes, and shear values are not as impressive.
Decent severe weather parameters tonight, especially over the
northern zones (where the enhanced risk is) with decent MUCAPE
values between 1500 and 2000 j/kg, 0-6 km bulk shear 45 to 50
knots, and mid level lapse rates between 7.0 and 7.5 c/km. So a
damaging wind and hail threat will be the main hazards. However,
projected 0-1 km shear around 30 knots, and 0-1 km storm relative
helicity over 150 m2s2 could provide the potential for some spin
ups within the qlcs and therefore isolated tornadoes can not be
ruled out.
PWAT values over 1.5 inches, which is over the 90 percentile for
this time of year, and high relative humidly values in the low
and mid levels, could provide some heavy down pours with the
severe storms, so even though the line will be progressive, the
quick rain bursts of 1 to 2 inches in a short period of time could
cause some street flooding.
As the mcs begins to weaken and pass through the forecast area,
the severe threat will also wane by daybreak. The actual cold
front will move through during the morning to early afternoon
hours, with the atmosphere worked over, just mainly showers is
expected ahead and just behind the cold front.
An unseasonably and much cooler air mass will then move into the
forecast area with a very chilly night on Saturday night into
Sunday morning.
The next front is expected on Monday. Still some question as to
how much return flow and moistening of the atmosphere can take
place before this front moves through. At this point will just
keep pops in the chance range.
Rua
MARINE...
A cold front will move through the coastal waters on the first
part of Saturday. Showers and a few thunderstorms will be possible
ahead of the front starting late tonight. Behind the front,
moderate to strong north winds will develop as good cold air
advection moves over the relatively warmer Gulf waters. A small
craft advisory may be briefly needed for late Saturday afternoon
into Saturday night.
High pressure will build in behind the front with winds decreasing
on Sunday. This high will move quickly off to the east with south
winds returning late on Sunday into Sunday night, before the next
cold front moves through on Monday.
Rua
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 53 56 38 67 / 90 50 10 10
LCH 63 66 43 69 / 80 50 10 10
LFT 62 65 43 68 / 90 60 10 10
BPT 64 67 44 70 / 80 50 10 10
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Exercise Caution until 1 AM CDT Saturday for GMZ450-
452-455-470-472-475.
&&
PUBLIC...19Hazardous Weather Outlook National Weather Service Lake Charles LA 923 PM CDT Fri Apr 6 2018 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262- 080230- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron- East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper- Northern Newton-Southern Jasper-Southern Newton- 923 PM CDT Fri Apr 6 2018 This Hazardous Weather Outlook is for portions of central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana, and southeast Texas. .DAY ONE...Tonight ...SEVERE THUNDERSTORM WATCH 38 IN EFFECT UNTIL 5 AM CDT SATURDAY... Storms are moving south and will move into southeast texas and southern Louisiana through the evening into the overnight hours. Storms will produce large hail... numerous cloud to ground lightning strikes... very strong and gusty winds and isolated tornadoes are also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday .SPOTTER INFORMATION STATEMENT... GMZ430-432-435-450-452-455-470-472-475-080230- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM- Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 923 PM CDT Fri Apr 6 2018 This Hazardous Weather Outlook is for portions of Gulf of Mexico. .DAY ONE...Tonight ...SEVERE THUNDERSTORM WATCH 38 IN EFFECT UNTIL 5 AM CDT SATURDAY... Storms are moving south and will move into Sabine lake... Calcasieu lake and Vermilion Bay during the overnight hours. Storms will produce large hail... numerous cloud to ground lightning strikes... very strong and gusty winds and isolated tornadoes are also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday .SPOTTER INFORMATION STATEMENT... K. Kuyper
The Ft Polk radar (KPOE), 84 km away, was scanning. The volume nearest the first event began at 03:59 UTC.
4 tornado, 1 hail, 1 thunderstorm wind. Local standard time, as filed.
A tornado touched down near Bob Carsey Road, and blew|down trees and power lines along a section of US 190 west of DeRidder,|near Pine Street and Don Plush Road. Seth Cole Road had a large tree|and power lines were downed. On Graybow Road, several|trees fell, some causing damage to homes and barns. The tornado ended|near Doyle Sharp Road, where several more trees were snapped or blown|down. The max estimated wind speed was 105 MPH.
A tornado touched down along Ball Road, snapping or uprooting trees along the way.
A tornado touched down along LA Hwy 394 to Bundick Lake, damaging several homes. A mobile home lost most of its roof, and several other homes had trees land on them. The tornado blew trees down along LA Hwy 1147 as well. The max estimated wind speed was 105 MPH.
A tornado briefly touched down along Nursery Road blowing downed several trees and damaging a small shed. Max estimated wind speed was 85 MPH.
The Saint Martin Parish Sheriff's Department reported an unoccupied mobile home knocked off its foundation and destroyed in the 1100 block of Orchard Park Drive.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2018Every state in 2018This day in weather historyThe tornado archive for Louisiana, 2018Warnings in Louisiana, April 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749035, 748693, 748694, 748695, 748696, 748697.